Forum

venlafaxine - anyone here taking this or taken?

ive had alot of problems mentally as well as my ms getting worse.

my doctor has been very insistant i at least try venlafaxine but im abit scared as i tend to suffer side effects. one of them loss of sexual responce and feeling things as well as weight gain concerns me.

opinions greatly apresiated thankyou.

moo

Hi,

I’ve tried it (many years ago, and before MS was suspected).

I’m sorry what I have to say won’t help you, but not the one for me, I’m afraid.

Nothing to do with weight gain OR libido, but had very abnormal sleep patterns and horrific nightmares - train crashes, bloody murders, terrorist attacks - you name it. Grew afraid to go to sleep.

Reported this, initially to be told: “But that’s your depression, isn’t it?”

I was no stranger to depression, having suffered for years (or was it MS fatigue all the time?). But had never, ever, suffered nightmares on this scale before - like Hammer Horror, every night.

Also very difficult withdrawal from it, with flu’-like symptoms commencing if I was as little as one hour late with a tablet. You can imagine how great that is, if you’re a little bit late back from somewhere, and haven’t put one in your handbag.

It has a very short half-life, which means it doesn’t stay in the body to tide you over if you’re late, or forget one. You effectively have the symptoms of cold turkey immediately. For the same reason, the recommended tapering regime for coming off, of switching to alternate days, then every third day, doesn’t work either, because you don’t have enough residual drug left in your body to see you through the days you don’t take one.

I appreciate not everyone has these problems - at least, I can only assume not, or why the heck is it still being prescribed?

But I have to be honest, and report a bad experience. I wish I could tell you: “Yes, it really helped, go for it!”

Sadly, my experience means I cannot in all good conscience recommend it, even if there’s a chance I was very unlucky, and most people are side-effect free. At least if you decide to try, and notice any side-effects, don’t get fobbed off with: “But that’s your depression, isn’t it?”

As soon as I managed to quit, the nightmares stopped almost instantly. Coincidence? If they started with the tablets, and stopped with the tablets, nobody can convince me so.

Tina

x

Hi Moo,

venlafaxine is one of the very worst SSRIs to try to stop taking.

The side effects are appalling. Patients suffer with electric shock like feelings in their brains. It can affect your liver, so you should be carefully monitored if you decide to take this drug.

My husband almost died of liver failure, which was due to the fact that his liver couldn’t metabolise the venlafaxine. It took 3 years to recover and he can’t take any more SSRIs.

He had constant nausea and vomiting and lost 10 kilos in a month. He had a lucky escape. His GP didn’t monitor his liver enzymes and refused to listen to his symptoms. He was so lucky that the recently returned (from the York psychiatric hospital) head of the GP unit had seen this reaction before and took some bloods and got them analysed that morning.

The specialist professor at York was amazing and looked after my husband very well.

Beware of Venlafaxine. There must be better, less unpleasant drugs to try.

Best wishes,

K

i hope you feel better soon.xx

thankyou you both for your replys

i have to confess im really scared to do as my doctor asked now. esp as he has told me basically this is the last bit of help i can get . i wont get help from the mental health team and im buggered now.

sorry.

moo

I don’t understand why it has to be venlafaxine? Have you tried literally all the rest?

I’m also extremely dubious about the ethics of withdrawing help if you won’t consent to a treatment or procedure, as it undermines the whole concept of consent. If it’s made clear that there’s a penalty if you won’t play along, that’s coercion, and interfering with patient choice. ALL drugs and treatments are voluntary. If it was something like: “You will probably die if you don’t take this”, that would not be coercion, because they do have a duty to inform you of the probable consequences of your choice.

But: “You will receive no further help from us if you won’t take it” is NOT a health consequence, it’s a sanction. I’m pretty sure it’s illegal to penalise patients because they won’t follow a recommended path.

Tina

x

i have been quite unwell mentally like suicidal but im so scared of taking somthing like this

Do you have mental health advocates in your area? Perhaps you need to get in touch with one of them, to find out if you can really be denied help because you decline a particular drug? This sounds pretty dodgy to me.

Tina

x

they said medication was all they can opffer me now… prob because im preety sure i had emotional liability when i first saw the team and had a cpn and cried all the time. i do have depression. but im feeling so cornered. and i dont think i do have ant advocates where i live or anything

im very worried too of any drug playing up with my ms as its not greaty just now

I actually find this post very interesting, as out of all the anti-depressents I have tried, venlafaxine is the one that helped me the most. I asked to go back on it, but my GP said they don’t like to prescribe it anymore. I am currently on citalopram 40mg, which is the maximum, but it’s not helping at all. I tried sertraline, which did help, but I put on weight, and am already really fat. Wish I could find something that worked. We are all different though xxx

Have a look at the Mind website, which talks about the kind of mental health advocates there are, and how you might access them:

http://www.mind.org.uk/information-support/guides-to-support-and-services/advocacy-in-mental-health/#.Va7KDvl3mSo

If there has been a risk of suicide, I do understand why your mental health team might feel you ought to be on some sort of medication. However, there are many different types, and I’m not really sure why it’s coming down to a choice of one.

Also, I think it’s really important to be clear whether they’re saying they won’t help you if you decide not to take it (i.e. a threat), or that they can’t help you, because they’re out of things to try! If the latter, it may just be the honest truth, and not a way to try to make you take it. But it really doesn’t seem right that someone who declines medication may be denied other forms of help (e.g. counselling, psychotherapy) that have nothing to do with it.

As far as I know, the NHS is not allowed to say: “Because you declined X, you also can’t have Y”.

It would be like saying to me: “Because you declined DMDs, you also can’t have symptom relief” - thus forcing me to accept DMDs. Patients have to be free to make informed choices about whether to accept a treatment, and not be blackmailed into it by threats to withdraw other things they do want. You have the right to say no to anything, at any time, for any reason, and it does not even have to be a sensible reason, or one most people would agree with. There should be no question of being treated less favourably for exercising your right to say no.

But IF they are simply telling you: “We haven’t got anything left to suggest”, that might not be treating you less favourably - it might be that they really haven’t!

Tina

x

2 Likes

hi folksong :slight_smile: how are you doing?

thanks for post glad it helped you. did it affect your health ie MS at all? eyes, balance ect?

nice to hear from u again. and thankyou to everyone who has replyed.

moo

I’m not too bad, had a good spell MS wise, but I have Lupus and colitis as well, and am having a bad flare up of colitis so have just stared 10 days of steroids. No, it didn’t, felt the best I have ever felt when on I was on venlafaxine. Pm me if you want to talk, love Bex xxx

hey bex. sad to hear your having a flare up of the colitis hope your ok hun xx

do u mind saying what its like when u first started venlafaxine ? nice to chat we really must catch up xx

moo

i’ll be ok, just need to get it back under control. I didn’t have any side effects, but it does take about 8 weeks to kick in though. Yeah, we really must catch up, it’s been far too long xxx